When I was on multiple daily injections (MDI) I would bruise all the time. Not only did I look like a dalmatian, but every time I bled after an injection I never knew how much insulin I lost. As you can imagine this lead to me not hitting my target BG after meals. All around, this was bad news. I needed to figure out how to stop bruising with MDI. It took some trial and error, but I was able to significantly cut down on the bruising!
I say significantly and not completely because if you’re injecting about 10 times a day like I was, bruising will inevitably happen now and then. But if you can cut it down significantly then you’re doing good!
How to Stop Bruising with MDI
1. Touch the needle to your skin
From my experience, I found that there are more nerves around veins, so before fully injecting the needle I would touch the needle to my skin with a little bit of pressure (so that just a smidgen of the needle went in) and if I felt any pain there I wouldn’t inject. I would move the needle over a tad and try another spot.
2. Inject Straight On (at a 90 degree angle)
Injecting straight on (at a 90 degree angle) is the easiest, smoothest way for the needle to enter your skin. This is because you are leading with the sharpest part of the needle. When you inject at an angle (like a 45 degree angle) you are much more likely to enter with the blunt part of the needle, or the side of the needle first, which can cause bleeding or bruising.
I found that 90 percent of my bruises were happening on my legs. So I stopped injecting there as much. Pay attention, see if you notice a pattern. You may or may not bruise more easily on one part of your body than another.
4. Avoid rapid delivery
Rapid delivery almost always made me bruise, especially when it was big doses, like my long-acting Lantus. To prevent this, I would inject the needle, and slowly deliver the insulin. This also helped with the stinging feeling that comes along with Lantus.
Question of the day
What are your tips for injection bruising?
Earn good karma points, share this with a T1D